Aa
A
A
A
Close
Senior Health Community
482 Members
161427 tn?1229914882

Plavix and Dementia in the Elderly

Can Plavix contribute to confusion and forgetfulness in the elderly?

Synopsis:
Every time Plavix is removed from my mother-in-law in order to perform a surgical-type procedure, her cognition improves dramatically (at least from my point of view from halfway across the country, "popping in" from time to time by telephone.

History and Detail:
My mother-in-law is 84 years old and living near her daughter in a nursing home in Boulder, Colorado, a very dry climate with thin air.  About 20 years ago she had a moderately severe stroke that left her with a slight limp.  About 12 years ago she started taking synthroid after having para-thyroid surgery.  About 10 years ago she had a serious heart episode that resulted in the installation of a pace-maker (non-defibrillating).  She has been getting confused and forgetful for the last few years but was living on her own in northern Minnesota up to about 2 years ago when she went to visit her daughter in Boulder for Thanksgiving.  While there, she had multiple stents inserted in her heart during an angioplasty and was put on Plavix.  Her confusion was worse.  A few days later, while still recovering from her stay in the hospital, she fell at her daughter's home, breaking her trochanter (the top of the large, upper leg bone (the femur) where it goes into the hip).  This was repaired with pins.  A few months later, after becoming mobile again, she developed a compression fracture in her 2nd lumbar vertebra which had no discernible, direct cause (she is very osteoporotic).  A kyphoplasty was done (balloons and cement are inserted to prop up and fixate the break, a little more ambitious than a vertebralplasty and requiring a hospital stay).  A few weeks later there was another, spontaneous compression fracture and kyphoplasty at L3.  A few weeks later there was yet another compression fracture and kyphoplasty, skipping a vertebra this time, in the last thoracic vertebra T12(?).  (Apparently, two fractures after an initial kyphoplasty are not that unusual.)

My observation:
Every time my mother-in-law is admitted to the hospital for one of these procedures she is taken off Plavix and must wait a few days for it to leave her body before they can go ahead, to reduce the possibility of excessive bleeding.  This is the only major thing to change for her while she is waiting for the procedure.  She stays on all her other meds, including pain meds.  And, every time, she returns to her "old self", becoming much more lucid, her memory improving dramatically (at least from my point of view from halfway across the country, "popping in" from time to time by telephone).  After resuming the Plavix and returning to the nursing home, she is always back to being forgetful and confused.  This dementia is the worst detractor from her quality of life and has made my sister consider the advice of the nursing home, to put my mother-in-law in hospice care (in other words, a "death watch").

The problem:
I would like to do a short experiment by taking my mother-in-law off Plavix for a few days while she is in her normal living conditions at the nursing home.  However, I have not seen dementia listed in any materials related to Plavix, so no one caring for my mother-in-law takes this idea seriously.

Does anyone have any experience with this situation?  Could it be dangerous to take her off the Plavix for a few days?  Are there any substitutes for Plavix that might work better?
4 Responses
Avatar universal
My mother took Plavix and I notice the same effect on my mother who is 85 years old. When I brought this to her attention she agreed she felt better and was more cognisent without it. She decided she wanted her clarity more than the effect of the drug and has been off it for two years. She continues to take Asperin daily. She had a double stint placement four years ago.  
Avatar universal
I have noticed this with my mom, too.  She had a bleeder in the brain and they stopped plavix.  The difference in her being off after just two days was nothing short of amazing.
Doctors won't consider using garlic and fish oil to reduce the plavix dosage on people who had strokes because they think it puts them at risk for a lawsuit if the person has another stoke on "non-conventional" treatment.  It is crazy because you cannot have any medical procedure done if you've taken fish oil and/or garlic because they both have thinning effects.
My guess is that it isn't listed as a side effect because it would be detrimental.  Money leads on this drug.
Avatar universal
Now, two years later, how is your mom?  Has the asprin been sufficent?
Avatar universal
Iv noticed the same with my mother in-law, who has had a quadruple bypass and multipe TCA's(?) the smaller strokes, She is on Lipitor and Plavix, and due to a mixup at the pharmacy she was off her Plavix for almost a week and the improvents were dramatic!! Less needyness, less argumentative, is short we had our mom back for the week, and a couple of hours ago after her second dose of Plavix she went right back into the person weve been living with for the last three years, its enough to make me cry :(  after consulting with her PCP i thini we will be experimenting taking her off the thinners to see how it effects her cognitively.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life